Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

April 20, 2011Elk County, McKean County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 20, 2011, 3:28 AM EDT for Elk County, McKean County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 3:28 AM EDT (07:28 UTC)
Expired
Apr 20, 2011, 4:15 AM EDT
In force
47 min
Issued by
NWS State College, PA

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 104 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WWUS81 KCTP 200728
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 AM EDT WED APR 20 2011

PAZ004-005-010-200815-
ELK PA-MCKEAN PA-WARREN PA-
328 AM EDT WED APR 20 2011

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN WARREN...MCKEAN AND 
WESTERN ELK COUNTIES...

AT 324 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FREWSBURG TO 7 MILES SOUTHWEST OF CHAPMAN STATE PARK TO
CALLENSBURG...MOVING EAST AT 50 MPH.

WIND GUSTS TO 45 MPH AND PEA TO PENNY SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS. THESE STORMS WILL BE NEAR SHEFFIELD AROUND 340 
AM...WETMORE AROUND 350 AM...JAMES CITY AROUND 400 AM...WILCOX 
AROUND 410 AM AND RIDGWAY AROUND 420 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.

LAT...LON 4201 7829 4200 7829 4176 7840 4125 7874
      4137 7897 4135 7902 4134 7910 4142 7910
      4143 7907 4145 7907 4145 7897 4162 7896
      4163 7936 4200 7917

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:38 AM EDT, 50 minutes earlier.

Area forecast discussion, Apr 20, 2:38 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 AM EDT WED APR 20 2011

.SYNOPSIS...
MILDER AIR WILL SURGE INTO THE REGION ON WEDNESDAY IN ADVANCE OF
A COLD FRONT THAT COULD TRIGGER A ROUND OF SHOWERS AND LOCALLY
SEVERE THUNDERSTORMS AS IT SWEEPS ACROSS THE STATE. GUSTY
NORTHWEST WINDS WILL DIRECT COOLER AIR BACK INTO THE AREA FOR
WEDNESDAY NIGHT AND EARLY THURSDAY. HIGH PRESSURE WILL BRING FAIR
WEATHER LATER THURSDAY INTO THURSDAY NIGHT...BEFORE A RETURNING
WARM FRONT BRINGS THE THREAT OF MORE RAIN BACK TO THE COMMONWEALTH
FOR THE END OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
LAST REMNANT SHOWERS AND THUNDERSTORMS ARE LIFTING INTO THE
FINGERLAKES REGION ON THE NOSE OF 50-55KT 850 MB JET...AS WARM
FRONT CONTS TO ADVANCE NORTHEASTWARD THROUGH ERN OHIO THIS
MORNING. FURTHER WEST...LINE OF SHOWERS AND STORMS IS DECAYING AS
IT OUTRUNS UPPER LEVEL SUPPORT LIFTING INTO THE CENTRAL AND
EASTERN GLAKS THIS MORNING. THIS SCENARIO CAPTURED WELL BY 00Z 4KM
SPC WRF. THUS FOR THE REMAINDER OF THE OVERNIGHT...MUCH OF MY
FORECAST AREA WILL BE FAIRLY QUIET WITH AREAS OF FOG THE MOST
PREVALENT SENSIBLE WEATHER.

TEMPS WILL STAY FAIRLY STEADY IN THE MID 40S TO LOWER 50S ACROSS
THE SE HALF OF THE CWA OVERNIGHT...WHILE FURTHER NORTH AND
WEST...TEMPS WILL STEADILY RISE INTO THE 50S /LIKELY REACHING THE
LOWER 60S ACROSS THE LAURELS TWD DAYBREAK/.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
12Z LI PROGS SUGGEST COLD AIR DAMMING WILL STILL BE IN PLACE EARLY
WED BEFORE MIXING OUT FOR A TIME AHEAD OF THE COLD FRONT THAT WILL
SWEEP ACROSS THE AREA.

BIGGEST QUESTION FOR WED WILL BE ABOUT THE POTENTIAL FOR SEVERE
WEATHER. EASTERN AREAS ARE OUTLOOKED FOR A SLIGHT RISK AND SHORT
RANGE MODELS AS WELL AS ENSEMBLES ALL MANAGE TO DEVELOP CAPE OF
1000-2000J DURING THE AFTERNOON. DESPITE THE STRONGEST LLJ BEING
FORECAST TO HAVE MOVED THROUGH BY AFTERNOON...WINDS IN THE
850-500MB LAYER REMAIN RESPECTABLE IN THE 45-75KT RANGE. THE RED
FLAGS THAT SEEM TO BE ARGUING AGAINST A SEVERE DAY ARE THE MODEL
QPF SCHEMES WHICH SEEM TO BE DRYING THE FRONT OUT AS IT SWINGS
THROUGH AND THE PROGGED UPPER JET STREAK WHICH STAYS OFF TO OUR
NORTH. STILL THINK WITH THE KIND OF INSTABILITY THE MODELS ARE
DEVELOPING IT COULD BE AN EXCITING AFTERNOON IN PARTS OF THE
STATE.

TEMPS SHOULD EASILY REACH THE 60S/70S /NEARLY 15F ABOVE NORMAL/
BEFORE COLD FRONT PUSHES EAST THROUGH THE STATE BRINGING SCT
/POSSIBLY STRONG TO SVR/ THUNDERSTORMS LATER WED AFTERNOON INTO
WED NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE ZONAL FLOW PATTERN IS FORECAST TO DOMINATE MUCH OF THE
LONG TERM PERIOD. GUIDANCE SUGGEST AMPLIFICATION OF JET PATTERN BY
THE END OF THE PERIOD...SHOWING ENERGY DIGGING A TROF OVER THE
GREAT BASIN WITH AN UPPER RIDGE BUILDING OVER THE EASTERN THIRD OF
THE CONUS. SO MORE OF THE SAME IS EXPECTED LOCALLY AS SHORTWAVE
ENERGY FORCE SFC LOWS TO RIDE EAST ALONG FRONTAL BOUNDARY THAT
WILL REMAIN NEAR THE MID ATLANTIC STATES THROUGH THE WEEKEND.

THE PERIOD SHOULD START WET...WITH THE CULPRIT COLD FRONT WILL
MOVE WELL TO THE EAST BY THURSDAY. A GLANCING BLOW OF COOLER AIR
ALOFT WILL DO VERY LITTLE TO STEEPEN MID LEVEL LAPSE RATES.
SO...WITH DEVELOPING ANT- CYCLONIC LLVL FLOW...AND DEEP/DRY AIR
ALOFT...WE SHOULD SEE A PARTLY TO MOSTLY SUNNY DAY WITH HIGH TEMPS
RIGHT AROUND NORMAL.

A BUBBLE OF HIGH PRESSURE WILL SLIDE IN FROM THE OHIO VALLEY
THURSDAY NIGHT AND BRING A MAINLY CLEAR...AND CHILLY NIGHT TO THE
ENTIRE REGION. MIN TEMPS WILL RANGE FROM THE U20S/LOWER 30S ACROSS
THE NORTH TO BETWEEN 35 AND 40 IN THE VALLEYS NEAR AND TO THE
SOUTH OF INTERSTATE 80.

CLOUDS QUICKLY INCREASE FROM THE WEST DURING THE DAY FRIDAY AS
THE HIGH PRESSURE AREA EXITS OFF THE NEW JERSEY COAST. CLOSE
PROXIMITY OF A WARM FRONT /EXTENDING EAST FROM THE MID MISS
VALLEY/ AS PRECIP INITIALLY FALLING INTO THE COOL/STABLE AIRMASS
COULD LEAD TO MAX TEMPS WELL BELOW NORMAL FRO THE DAY. FRIDAY'S
HIGHS COULD BE IN THE MID TO UPPER 40S IN MANY LOCATIONS. ACROSS
THE NW ZONES...THE COMBINATION OF THE EARLIER ONSET AND HIGHER
PRECIP AMTS...COMBINED WITH ITS LOCATION MOST LIKELY NORTH OF THE
WARM FRONT...WILL LIKELY LEAD TO THE GREATEST TEMP DEPARTURE FROM
NORMAL.

THE WAVERING FRONTAL ZONE IS FORECAST TO SIT OVER PA FOR THE
WEEKEND...WITH CONTINUED CHANCE OF SHOWERS EACH DAY...THEN MOVE
SLOWLY SOUTH. GIVEN THE UNCERTAINTY OF THE POSITION OF THE FRONT
AT THIS POINT IN TIME...MAINTAINED SOME CHANCE OF SHOWERS INTO
EARLY NEXT WEEK.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
LOW PRES WILL MOVE NEWD FROM NRN INDIANA OVR LK ERIE BY 12Z. THE
ASSOCIATED COLD FRONT TRAILING TO THE SW OF THE LOW WILL SWEEP
INTO THE UPPER OH VLY..WHILE A WARM FRONT EXTENDING EWD FROM LOW
WILL SLOWLY RETURN NWD ACRS WRN PA. REGIONAL RADAR MOSAIC SHOWS
WELL-ORGANIZED SQUALL LINE RACING EWD THRU THE OH VLY IN ADVANCE
OF THE LOW AND SFC COLD FNT...WITH ELEVATED STORMS MOVG ACRS FAR
NW PA. THE CONVECTIVE SYSTEM SHOULD WEAKEN AS IT APPROACHES THE
ALLEGHENIES TWD DAYBREAK. MOIST ELY LOW LEVEL FLOW WILL SUPPORT
MVFR/IFR CONDS ACRS ERN SXNS NORTH OF RETURNING WARM FNT..WHILE
S/W TERMINALS REMAIN/BECOME VFR IN THE EMERGING WARM SECTOR AS
WINDS SHIFT AROUND TO THE SW. STRONG 40-50KT SWLY LLJ WILL PRODUCE
LLWS ACRS WRN SXNS THRU EARLY THIS MRNG.

CONVECTIVE POTENTIAL FROM LATER THIS MORNING INTO THE AFTN ALONG
EWD PROGRESSING COLD FNT REMAINS QUESTIONABLE..AS EXTENSIVE CLOUD
COVER FROM UPSTREAM SYS MAY LIMIT DESTABILIZATION. WILL ASSESS
THIS MORE WITH NEXT ISSUANCE.

OUTLOOK...

THU...MVFR CIGS WEST EARLY BCMG VFR. VFR EAST. GUSTY WNW WIND
RELAXING BY THE AFTN.
FRI...MVFR AHEAD OF APPROACHING WARM FRONT. LLWS LKLY FRI NGT.
SAT...MVFR/IFR IN RAIN/TSTMS. FROPA LATE.
SUN...RESTRICTIONS POSSIBLE AS BOUNDARY STALLS OVR SRN PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...STEINBUGL
Hazardous weather outlook, Apr 19, 10:29 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1029 PM EDT TUE APR 19 2011

PAZ004-210230-
WARREN-
1029 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT THROUGH
DAYBREAK WEDNESDAY. LARGE HAIL AROUND ONE INCH IN DIAMETER AND
STRONG...POTENTIALLY DAMAGING WIND GUSTS MAY ACCOMPANY A FEW OF
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ005-006-010>012-017>019-024>027-033>035-037-041-042-045-046-
210230-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1029 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056>059-063>066-210230-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1029 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING. STRONG AND POTENTIALLY DAMAGING WINDS AND
LARGE HAIL AROUND ONE INCH IN DIAMETER MAY ACCOMPANY A FEW OF THE
STORMS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

LAMBERT

In the hours before

Special weather statement, Apr 19, 9:46 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT TUE APR 19 2011

PAZ025>028-056-200230-
BLAIR PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-
946 PM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAIR...SOUTHERN
HUNTINGDON...SOUTHWESTERN JUNIATA...SOUTHWESTERN MIFFLIN AND
SOUTHWESTERN PERRY COUNTIES THROUGH 1030 PM EDT...

AT 940 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHY BEAVER...MOVING
EAST AT 50 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CASSVILLE AROUND 950 PM...SHIRLEYSBURG
AROUND 1000 PM...PERULACK AROUND 1010 PM AND BLAIN AROUND 1020 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 522.

LAT...LON 4023 7765 4025 7764 4025 7767 4027 7766
      4029 7767 4023 7775 4024 7824 4029 7826
      4026 7828 4032 7834 4041 7826 4042 7747
      4023 7751 4022 7753

FORECASTER: LAMBERT
Special weather statement, Apr 20, 2:45 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 AM EDT WED APR 20 2011

PAZ004-005-010-200730-
ELK PA-MCKEAN PA-WARREN PA-
245 AM EDT WED APR 20 2011

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN ELK...WARREN AND
WESTERN MCKEAN COUNTIES...

AT 242 AM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM 11 MILES
NORTH OF ELGIN TO 15 MILES SOUTHWEST OF CRANBERRY...MOVING EAST AT
75 MPH.

WIND GUSTS TO 45 MPH AND PEA TO PENNY SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL BE NEAR COLUMBUS AROUND 250
AM...SPRING CREEK AROUND 300 AM...YOUNGSVILLE AROUND 310 AM...WARREN
AROUND 320 AM AND WETMORE AROUND 330 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59...STATE ROAD 66.

LAT...LON 4200 7858 4156 7868 4145 7906 4149 7897
      4162 7897 4162 7952 4163 7962 4200 7961

FORECASTER: DEVOIR
Special weather statement, Apr 20, 3:28 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 AM EDT WED APR 20 2011

PAZ004-005-010-200815-
ELK PA-MCKEAN PA-WARREN PA-
328 AM EDT WED APR 20 2011

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN WARREN...MCKEAN AND
WESTERN ELK COUNTIES...

AT 324 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FREWSBURG TO 7 MILES SOUTHWEST OF CHAPMAN STATE PARK TO
CALLENSBURG...MOVING EAST AT 50 MPH.

WIND GUSTS TO 45 MPH AND PEA TO PENNY SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL BE NEAR SHEFFIELD AROUND 340
AM...WETMORE AROUND 350 AM...JAMES CITY AROUND 400 AM...WILCOX
AROUND 410 AM AND RIDGWAY AROUND 420 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.

LAT...LON 4201 7829 4200 7829 4176 7840 4125 7874
      4137 7897 4135 7902 4134 7910 4142 7910
      4143 7907 4145 7907 4145 7897 4162 7896
      4163 7936 4200 7917

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:39 PM EDTSpecial Weather StatementCTPBlair, Cambria66 min
Apr 19, 9:05 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon40 min
Apr 19, 9:46 PM EDTSpecial Weather StatementCTPHuntingdon44 min
Apr 20, 2:45 AM EDTSpecial Weather StatementCTPWarren45 min
Apr 20, 4:18 AM EDTSpecial Weather StatementCTPMcKean42 min
Apr 20, 5:05 AM EDTSpecial Weather StatementCTPCameron, Elk, McKean, Warren40 min
Apr 20, 4:40 PM EDTSpecial Weather StatementCTPLycoming, Sullivan35 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.